Sunday, January 07, 2007
I recently got the following question in comments:
Is restless leg syndrome real? I've read about it as a side-effect to taking SSRIs, tricyclics, tetracyclics etc. but not related to insomnia.
It's definitely real. I've had quite a few patients with this problem. While it can be a side effect of certain medications, non-drug-related RLS is thought to be caused by overactivity of the sympathetic nervous system and by deficiency of dopamine receptors in the spinal cord. Ropinirole (aka Requip), one of the medications used to treat RLS, mimics the activity of dopamine in the spinal cord.
It can be associated with pregnancy, iron deficiency (a common cause, should always be checked), end-stage renal disease (i.e., dialysis dependent), thyroid disease - interestingly, either under- or overactive thyroid, and gastric surgery. I don't know how frequently it occurs after gastric bypass surgery for weight loss but it would be interesting to find out.
Hope this helps.